Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 198, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 13, 2014, 1:56 PM MDT for Weld County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2014, 1:56 PM MDT (19:56 UTC)
- Expired
- Jul 13, 2014, 2:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 30 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
857 WUUS55 KBOU 131956 SVRBOU COC123-132030- /O.NEW.KBOU.SV.W.0198.140713T1956Z-140713T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 156 PM MDT SUN JUL 13 2014 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO... * UNTIL 230 PM MDT * AT 156 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF ROCKPORT...OR 11 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL WELD COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4083 10477 4100 10482 4100 10446 4087 10444 TIME...MOT...LOC 1956Z 327DEG 17KT 4098 10473 HAIL...0.75IN WIND...60MPH $$ RPK
2 follow-up statements
049
WWUS55 KBOU 132010
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT SUN JUL 13 2014
COC123-132030-
/O.CON.KBOU.SV.W.0198.000000T0000Z-140713T2030Z/
WELD CO-
210 PM MDT SUN JUL 13 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTH CENTRAL WELD COUNTY...
AT 209 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
ROCKPORT...OR 16 MILES SOUTHEAST OF CHEYENNE...MOVING SOUTHEAST AT 20
MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL WELD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4084 10474 4100 10475 4100 10446 4087 10444
TIME...MOT...LOC 2009Z 310DEG 19KT 4093 10465
HAIL...0.75IN
WIND...70MPH
$$
RPK140
WWUS55 KBOU 132030
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT SUN JUL 13 2014
COC123-132039-
/O.EXP.KBOU.SV.W.0198.000000T0000Z-140713T2030Z/
WELD CO-
230 PM MDT SUN JUL 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WELD COUNTY WILL
EXPIRE AT 230 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
FROM 50 TO 55 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4084 10474 4100 10475 4100 10446 4087 10444
TIME...MOT...LOC 2027Z 327DEG 17KT 4093 10465
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:43 AM MDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 13, 9:43 AM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 943 AM MDT SUN JUL 13 2014 .UPDATE... ISSUED AT 943 AM MDT SUN JUL 13 2014 NO CHANGES TO THE GOING FORECAST. AIRMASS HAS COOLED AND DRIED SOME FROM YESTERDAY. MOSTLY SUNNY SKIES WILL ALLOW TEMPERATURES TO APPROACH YESTERDAY READINGS. THREAT FOR HEAVY RAIN WILL BE LOWER BECAUSE OF DRIER AIRMASS...FEWER STORMS AND QUICKER STORM MOVEMENT...THOUGH THERE IS A SLIGHT THREAT FOR FLOOD PRONE AREAS. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 448 AM MDT SUN JUL 13 2014 SLIGHTLY DRIER AND COOLER LOW LEVEL AIR HAS MOVED INTO NORTHERN COLORADO OVERNIGHT. SURFACE DEW POINTS HAVE COME DOWN A LITTLE AND PRECIPITABLE WATER IS BACK AROUND AN INCH...DOWN FROM AROUND 1.3 INCHES YESTERDAY. THERE MAY BE SOME PATCHY FOG/STRATUS EARLY THIS MORNING...THOUGH IT LOOKS LIKE IT HAS DRIED ENOUGH TO KEEP IT FROM BEING WIDESPREAD. WITH MORE SUNSHINE...WE SHOULD WARM BACK UP TO TEMPERATURES SIMILAR TO YESTERDAYS. THIS SHOULD SPUR ANOTHER ROUND OF DIURNAL CONVECTION...A BIT LESS WIDESPREAD AND LESS INTENSE THAN YESTERDAY. CAPES SHOULD BE BETWEEN 500-1000 J/KG ALONG THE FRONT RANGE WITH LESS IN THE MOUNTAINS. ON THE PLAINS TEMPERATURES MAY NOT BE WARM ENOUGH FOR SURFACE BASED CONVECTION...IF SO CAPES WILL ALSO BE FAIRLY LOW THERE. FRONT RANGE CONVECTION SHOULD MOVE SOUTHEAST AT 10-15 MPH TOWARD THE PALMER DIVIDE...SO WILL CARRY LOWER POPS IN THE NORTHEAST CORNER. WITH LESS MOISTURE AND DECENT STORM MOTIONS EXPECTED THE FLOOD RISK SHOULD BE A BIT LOWER...MORE LIKE IT WAS FRIDAY WHEN THERE WAS HEAVY RAIN WITH SOME OF THE STORMS BUT ONLY ISOLATED MINOR FLOODING. STILL SOME THREAT IF THE RIGHT STORM HITS A BURN SCAR...BUT A LOW THREAT DAY. EXPECTING CLEARING TO COME A BIT EARLIER TONIGHT...SO LOWS WILL BE SLIGHTLY COOLER. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 448 AM MDT SUN JUL 13 2014 MONDAY THROUGH WEDNESDAY...THE UPPER LEVEL RIDGE WILL REMAIN TO THE WEST WITH A PERSISTENT NORTHWESTERLY FLOW ALOFT. A COUPLE OF FRONTS WILL REINFORCE THE MOIST LOW LEVEL AMS THAT HAS REMAINED ALONG THE FRONT RANGE. THE NXT FRONT WILL MOVE INTO NERN CO ON MONDAY...WITH ON WEDNESDAY. PW VALUES WILL REMAIN HIGH GENERALLY AROUND ONE INCH...SO THE THREAT OF LOCALLY HEAVY RAINFALL WILL CONTINUE. NORTHWEST STORM MOTIONS ARE PROGGED TO BE AROUND 15 KTS WHICH MAY HELP OFFSET THE POTENTIAL FOR FLASH FLOODING. NAM12 FORECAST SOUNDINGS ON MONDAY RANGE FROM 500-700 J/KG OVER THE URBAN CORRIDOR AND NERN PLAINS TO 1000 J/KG OVER THE PALMER DIVIDE. ONE OR TWO STORMS COULD BE SEVERE BUT OVERALL THE POTENTIAL FOR SEVERE WILL BE LOW ON MONDAY. ON TUESDAY...GREATER INSTABILITY WILL BE PRESENT ALONG THE URBAN CORRIDOR AND PALMER DIVIDE...WITH CAPES 1100-1400 J/KG. AS A RESULT...SEVERE THREAT MAY BE ELEVATED. LESSER CAPES PROGGED IN A MORE CAPPED AMS OVER THE NERN PLAINS. TEMPERATURES THROUGH THURSDAY WILL CONTINUE TO FALL SHORT OF SEASONAL NORMALS. THE AMS WILL START TO DRY OUT ON THURSDAY...WITH A WARMER AND DRIER CONDITIONS PROGGED FOR FRIDAY AND SATURDAY. TEMPERATURES BY THAT TIME WILL CLIMB BACK TO NORMAL WITH LESSER TSTM COVERAGE. THE FLOW ALOFT WILL CONTINUE TO BE NORTHWEST TO WESTERLY AS THE AXIS OF THE RIDGE ALOFT SHIFTS OVER CO. && .AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING) ISSUED AT 943 AM MDT SUN JUL 13 2014 SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE DENVER AREA THIS AFTERNOON AND EVENING WITH BEST CHANCE BEING 22Z TO 02Z. HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 KNOTS WILL BE POSSIBLE WITH THE STRONGER STORMS. LIGHT WINDS THIS MORNING WILL TURN SOUTHEASTERLY AROUND 18Z. OUTFLOW WINDS FROM STORMS MAY CAUSE WIND DIRECTION TO VARY LATE THIS AFTERNOON AND EVENING. && .HYDROLOGY... ISSUED AT 448 AM MDT SUN JUL 13 2014 THERE WILL BE LESS MOISTURE AND INSTABILITY TODAY AND LESS RISK OF STATIONARY OR TRAINING STORMS. HOWEVER THE ATMOSPHERE IS STILL MOIST SO STORMS MAY STILL PRODUCE HEAVY RAINFALL OF AN INCH IN 30 MINUTES. MINOR FLOODING WILL BE THE MAIN RISK...THOUGH MORE SERIOUS FLASH FLOODING WOULD RESULT IF THE HEAVIEST STORMS MOVE OVER BURN AREAS OR URBAN AREAS. OVERALL THE RISK OF FLASH FLOODING APPEARS LOW TODAY. THE PATTERN WILL REMAIN UNCHANGED THROUGH WEDNESDAY. THE FLOW ALOFT WILL REMAIN NORTHWESTERLY WITH A SERIES OF SURGES ALLOWING FOR MOIST AMS TO REMAIN ALONG THE FRONT RANGE. PW VALUES WILL REMAIN AROUND ONE INCH. LOCALLY HEAVY RAIN WILL CONTINUE TO BE AN ISSUE BUT STORM MOTION AROUND 15 KTS SHOULD HELP LESSEN THE FLASH FLOOD THREAT. IF TRAINING OCCURS OR HEAVY RAIN FALLS ON ALREADY SATURATED SOIL...THEN THE FLASH FLOOD THREAT IN THOSE AREAS MAY BE ELEVATED. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MEIER SHORT TERM...GIMMESTAD LONG TERM...COOPER AVIATION...MEIER HYDROLOGY...COOPER/GIMMESTAD
Hazardous weather outlook, Jul 13, 10:31 AM MDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1031 AM MDT SUN JUL 13 2014 COZ030>051-141645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1031 AM MDT SUN JUL 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON OVER THE MOUNTAINS...AND SPREAD ONTO THE PLAINS DURING THE AFTERNOON. THE STRONGER STORMS MAY PRODUCE A PERIOD OF HEAVY RAIN WITH UP TO AN INCH IN 30 MINUTES. THE RISK OF FLASH FLOODING AND SEVERE THUNDERSTORMS IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK...WITH A DRIER AIRMASS MOVING IN BY LATE WEEK. THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL...THOUGH THE STRONGER STORMS COULD ALSO PRODUCE HAIL AND STRONG WINDS. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL NORMALS THROUGH THURSDAY...THEN HEAT UP FOR FRIDAY AND THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:08 PM MDT | Flash Flood Warning | BOU | Elbert | 112 min |
| Jul 12, 6:16 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 29 min |
| Jul 12, 6:28 PM MDT | Areal Flood Advisory | BOU | Douglas | 92 min |
| Jul 12, 6:51 PM MDT | Special Weather Statement | BOU | Elbert | 24 min |
| Jul 12, 7:06 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
| Jul 12, 7:12 PM MDT | Areal Flood Advisory | BOU | Elbert | 93 min |
| Jul 12, 7:49 PM MDT | Areal Flood Advisory | BOU | Douglas | 2 hr |
| Jul 13, 12:07 AM MDT | Areal Flood Advisory | BOU | Lincoln | 3 hr |
| Jul 13, 3:19 PM MDT | Special Weather Statement | BOU | Boulder | 26 min |
| Jul 13, 3:38 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 37 min |
| Jul 13, 3:51 PM MDT | Special Weather Statement | BOU | Boulder | 24 min |
| Jul 13, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Clear Creek, Park | 29 min |
| Jul 13, 4:44 PM MDT | Areal Flood Advisory | BOU | Washington | 91 min |
| Jul 13, 5:42 PM MDT | Areal Flood Advisory | BOU | Larimer | 93 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.